|Some signs of hand and foot syndrome.|
|Toxicity rash the first month.|
The most common side effect is what is known as hand and foot syndrome, not to be confused with Hand, Foot and Mouth disease, a virus with which children are often infected. Of course it also isn't related to "Foot in Mouth disease" to which I also often succumb. You can see the beginning of the side effect in the photo to the left. Hand and foot syndrome with Xeloda is the redness and tenderness of the hands and feet. With me, I slough off skin, bit sheets of skin on my hands and feet. They become tender, and have a burning sensation. In addition, they swell and feel tight. It is not unusual for the heels, toes and sides of the feet to develop deep fissures or cracks. Up to 60% of the patients taking Xeloda suffer from this, and it varies in severity.
It isn't pleasant. The "solution" is to slather the feet with lotions and salves. Avoid soaking in water to prevent a bad situation from getting worse. Several of us on the Inspire.com website joke that we would be able to do some great jewel heists because we no longer have fingerprints (the sloughing skin and the thinness of our new skin makes fingerprints more or less disappear....much to the consternation of people who are trying to take fingerprints for identification purposes, people who are trying to open those annoying produce bags in the supermarket, and for me...my iPad balks at my touch.). The lotions are only moderately helpful. I liberally coat my hands feet in various salves and wear socks and gloves to bed.
When I first started taking the correct dosage of 4,000 mg a day (2,000 in morning (4 500 mg tablets) and 2,000 at night--remember I accidentally took a half dose for the first treatment) two weeks on one week off, I had massive issues. I had diarrhea, gas, nausea, and constipation (yes, even while I had the diarrhea), dehydration, dry eyes, dry mouth (cotton mouth), cramping, stomach pain, loss of appetite. It was severe enough that the oncologist backed it off to 3,000 mg. a day . That took care of the most severe problems--the nausea, and diarrhea and stomach pain.
With 3,000 mg. a day, I still have: periodic constipation, hand and foot syndrome, vision changes (dry eyes which makes things sort of hard to focus on), dry mouth/cotton mouth, lack of taste, toxicity rash (the rash you see in the bottom picture which can also blister and tear easily...I call them my toxicity evening gloves), thinning hair (boy is this one annoying! I just got hair back and then I started to loose it again!), sensitivity to the sun, higher blood pressure than I usually do, discoloration of my nails and the worsening of a nail fungus, fatigue, anemia, heart burn (for which I take Prilosec--well actually it's generic form omeprazole). My feet also often get little blood blisters, which my onc says is probably because my skin is so thin...you bump it, and then you get a blister. Fortunately, I only had mouth sores (stomatitis) once--and that oddly was when I used a mouth wash to help with the cotton mouth (dry mouth). For a full list of side effects, look here.
Fortunately, these are annoying, but I am able to deal with them. Many people don't have much of a problem at all. Often, people are put on a regimen of one week on, one week off. My doctor chooses not to do this as he feels there hasn't been enough long term study of the effect of the chemo even though the lesser dose has been proven to be beneficial in managing the side effects. He did offer to back it down to 2,500 mgs...but to be honest, I am chicken to do this while my tumor markers (which have always been pretty reliable for me, and since my insurance won't let me have any more than 2 PET scans a year...if that) are still fairly high. (Currently they are at 150 and the high end of normal is 38....I started at 318). Once my markers drop down into an area I am comfortable with, then maybe I'll reduce the dosage.
The good news is that for many people, this is an effective and fairly long lasting drug. But like all chemo-therapies, the cancer can mutate and the particular regimen be ineffective. This is do-able. Is it something I would do for fun? No. But I can handle it....although yesterday when I was walking around the AQS Quilt Show in Grand Rapids, I really regretted it...my feet took a major beating....and I'm exhausted. It is going to take several days to recover. If I had been able to do this maybe next week, or the week after it wouldn't have been so bad.
We tend to think that this is a "mild" drug....but it is still chemo and because it doesn't cause as many serious side effects, it doesn't mean that it is any less toxic. It is an arrow in our arsenal...and an arrow is still a weapon which may hurt us as well as kill the enemy.